Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 22, 2021Salt Lake County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 22, 2021, 7:44 PM MDT for Salt Lake County, Utah. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2021, 7:44 PM MDT (01:44 UTC)
Expired
Jul 22, 2021, 8:30 PM MDT
In force
46 min
Issued by
NWS Salt Lake City, UT

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 74 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.7 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2884 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS85 KSLC 230144
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
744 PM MDT Thu Jul 22 2021
 
UTZ104-105-110-230230-
Salt Lake Valley UT-Northern Wasatch Front UT-Wasatch Mountains I-
80 North UT-
744 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SALT LAKE...
SOUTHEASTERN DAVIS...SOUTH CENTRAL MORGAN AND WESTERN SUMMIT COUNTIES
UNTIL 830 PM MDT...

At 744 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Salt Lake City...moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Salt Lake City, Bountiful, North Salt Lake, Woods Cross, Summit Park,
Emigration Canyon, Salt Lake City International Airport, University
Of Utah and Sugarhouse.

This includes the following highways...
 Interstate 15 between mile markers 306 and 316.
 Interstate 80 in Utah between mile markers 117 and 119, and between
mile markers 131 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4074 11196 4088 11193 4087 11161 4072 11164
TIME...MOT...LOC 0144Z 226DEG 11KT 4080 11186 

$$

ND

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 22, 4:13 PM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 22, 4:13 PM MDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
413 PM MDT Thu Jul 22 2021

.SYNOPSIS...
High pressure near the Four Corners will get suppressed southward
as a trough moves eastward along the Canadian border into Friday.
Drier westerly flow will move into northern Utah for the weekend,
while deep moisture will linger across the south leading to daily
showers and thunderstorms with localized heavy rainfall.

&&

.SHORT TERM (Through 12Z Sunday)...A shortwave trough will
continue to move along the Canadian border tonight and into Friday
which will switch winds aloft to westerly. The weak boundary
associated with the trough will move across Northwest Utah this
afternoon into this evening. A broken line of showers and
thunderstorms have developed over extreme NW Utah already and the
high resolution models have been indicating that this line will
move east Southeast into the Wasatch Front from Ogden to Prove
this evening. high increased the PoPs accordingly. Gusty winds in
excess of 45 mph are expected over the west desert but most
likely will be somewhat less than this by the time the storms
reach the Wasatch Front.

The westerly winds behind this boundary will bring in drier air
as well as smoke from the western fires. The smoke may be thick enough
to shave a couple of degrees off the max temperatures over
northwest Utah Friday and and most of the northern third of Utah
Saturday. However, temperatures will remain slightly above normal
both days.

Farther, south, deep moisture with PWs in excess of 1.25 and cape
over 1000 will prevail into this evening. A Flash Flood Watch
remains in effect until midnight across most of the area south of
I-70, excluding the St. George portion of Washington Co. A mix of
severe thunderstorms and flash flooding has been occurring in this
region this afternoon, including some areas just north into
Richfield. The storm motion has been mainly NE to E this
afternoon, but a switch to more E to possibly SE over eastern
portions of the area is expected by this evening. This will place
the drainages of the Escalante Staircase under a more vulnerable
flow for flash flooding into this evening. Most of the storm
activity will die off by midnight.

The 4 Corners' ridge will shift south and west by Friday and
this combined with an easterly wave moving into Arizona will
result in northerly flow aloft to develop over southern Utah. Once
again this will place the flash flood prone areas of the southern
tier counties to be under the gun for thunderstorms producing heavy
rain to move down drainage. The high resolution models are not all
in agreement with producing widespread thunderstorms, so have
held off on any highlights at this point, but would not be
surprised if another Flash Flood Watch gets issued tonight for
this region. Because the flow becomes more NE by late afternoon
and evening, St George will likely be in the cross-hairs for
thunderstorms Friday evening.

The drier air from the north will press a little farther south
into central Utah by Saturday, but the deep moisture will remain
pinned along the southern third of the state for another day of
potential flash flooding. Temperatures across the south will be
near normal, except have lower temps a little over the mountains
for Friday and Saturday where thunderstorms and cloud cover will
have a cooling influence of the max temps during the midday hours.

.LONG TERM (After 12Z Sunday)...As an inverted trough moves west
across Arizona on Sunday, monsoonal moisture will increase across
southern Utah. Widespread cloud cover early in the day could
initially limit convection, but the synoptic-scale lift should
overcome the limited thermally-driven instability. Storms may be
more broad and showery in nature initially, with ample moisture
allowing strong convection and heavy rainfall where the environment
is favorable. The relatively weak mid-level northeast flow will
allow storms to potentially track slowly down-drainage, greatly
enhancing the flash flood risk. As the low exits to the west,
precipitable water values will begin to climb above 1" first across
southern Utah by Monday, with the warm and moist airmass pushing
into northern Utah on Tuesday and into Wednesday. The return to
typical southerly monsoonal flow and primed environment keeps flash
flooding as the primary concern for the first half of next week.

By Wednesday, models suggest a shift to drier, northwesterly flow at
the lower levels across the northern half of the forecast area.
Ample amounts of moisture remain and diurnal convection can be
expected across much of the forecast area. Most of the convection
will likely initiate along higher terrain and orographic convergence
zones during the afternoon and evening on Wednesday. Where low level
dry air is undercutting the mid-level moisture, strong outflow winds
can be expected. Temperatures through the extended forecast period
will maximize on Saturday and Sunday with the St. George area and
Salt Lake Valley approaching or exceeding 100F before cooling by a
few degrees and sitting near normal for the upcoming work week.

&&

.AVIATION...KSLC...Northerly winds are expected to persist until
04-05z, when a round of showers and/or thunderstorms will likely
bring periods of gusty and erratic winds embedded in a primarily
south flow. Winds should diminish to normal diurnal magnitude by
07z. VFR conditions are expected throughout the TAF period.

Rest of Utah and southwest Wyoming...Showers and thunderstorms are
expected to diminish by sundown in southern and central Utah. Gusty
and erratic winds will likely persist in shower vicinity. VFR
conditions are expected outside of thunderstorms areas.

&&

.FIRE WEATHER...A shortwave trough moving along the Canadian border
tonight into Friday will turn the flow aloft over northern Utah
westerly as it suppresses the 4 Corner's ridge into Arizona. This
westerly flow will bring drier air into the northwest portion of
Utah Friday and most of the remaining northern half of the state
by Saturday. The westerly flow will bring in smoke as well from
Western fires.

Farther south, deep moisture will remain in place through the
period with locally heavy rain. RH values will remain elevated
through out the weekend with a slight chance of some drying next
week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch until midnight MDT tonight for UTZ124-125.

     Flood Watch until midnight MDT tonight for UTZ128-129.

WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Wessler
AVIATION...Verzella
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 22, 4:06 AM MDT, 15 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
406 AM MDT Thu Jul 22 2021

UTZ101>131-WYZ021-231200-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
406 AM MDT Thu Jul 22 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Daily showers and thunderstorms will be capable of heavy rain,
gusty winds and small hail each afternoon and evening. Those
planning outdoor activities especially across particularly flood
prone areas of southern Utah should continue to monitor future
forecasts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily showers and thunderstorms will be capable of heavy rain,
gusty winds and small hail each afternoon and evening. Those
planning outdoor activities especially across particularly flood
prone areas of southern Utah should continue to monitor future
forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 22, 5:51 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
551 PM MDT Thu Jul 22 2021

UTZ101-230030-
Great Salt Lake Desert and Mountains UT-
551 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER COUNTY
UNTIL 630 PM MDT...

At 551 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 22 miles east of Montello...moving east at 10
mph.

Wind gusts up to 50 mph will be possible.

This storm will remain over mainly rural areas of southwestern Box
Elder County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4100 11385 4136 11383 4137 11345 4100 11349
TIME...MOT...LOC 2351Z 275DEG 9KT 4116 11377

ND
Special weather statement, Jul 22, 6:01 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
601 PM MDT Thu Jul 22 2021

UTZ101-230045-
Great Salt Lake Desert and Mountains UT-
601 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TOOELE COUNTY UNTIL
645 PM MDT...

At 600 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 11 miles southwest of Utah Test and Training
Range South, or 36 miles southeast of Wendover...moving east at 20
mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Utah Test and Training Range South and Dugway Proving Ground Test
Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3994 11381 4053 11379 4068 11320 4007 11320
TIME...MOT...LOC 0000Z 248DEG 24KT 4032 11361

ND
Special weather statement, Jul 22, 6:47 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
647 PM MDT Thu Jul 22 2021

UTZ102-106-230130-
Utah Valley UT-Tooele and Rush Valleys UT-
647 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UTAH AND
SOUTHEASTERN TOOELE COUNTIES INCLUDING UTAH LAKE UNTIL 730 PM MDT...

At 647 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 8 miles south of Eagle Mountain, or 21 miles
northwest of Payson...moving east at 20 mph.

Half inch hail and wind gusts in excess of 50 mph will be possible.

Locations impacted include...
Provo, Orem, Eagle Mountain, Lindon, Vineyard, Lake Shore, Utah Lake,
Palmyra, Saratoga Springs and Fairfield.

This storm will be capable of producing winds of 50 mph or greater on
Utah Lake. This will lead to a sudden increase in waves and very
choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

This includes Interstate 15 between mile markers 267 and 274.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Boaters on Utah Lake should seek safe harbor immediately until the
winds subside.

&&

LAT...LON 4014 11167 4008 11216 4025 11221 4027 11217
      4035 11174 4032 11171
TIME...MOT...LOC 0047Z 257DEG 19KT 4020 11207

ND
Special weather statement, Jul 22, 7:03 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
703 PM MDT Thu Jul 22 2021

UTZ104-105-230145-
Salt Lake Valley UT-Northern Wasatch Front UT-
703 PM MDT Thu Jul 22 2021

...GUSTY WINDS AND BLOWING DUST FOR NORTH CENTRAL SALT LAKE AND
CENTRAL DAVIS COUNTIES UNTIL 745 PM MDT...

At 701 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Syracuse, or near Layton...moving south at
25 mph.

Wind gusts up to 50 mph will be possible along with blowing dust.
Blowing dust will limit visibilities.

Locations impacted include...
Layton, Bountiful, Farmington, Hill Air Force Base, Clearfield,
Kaysville, Syracuse, Clinton, Centerville, Riverdale, South Weber,
West Bountiful, West Point, Sunset and Fruit Heights.

This includes Interstate 15 between mile markers 318 and 337.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4113 11216 4116 11199 4104 11190 4090 11187
      4086 11211
TIME...MOT...LOC 0101Z 342DEG 20KT 4106 11208

AD
Special weather statement, Jul 22, 7:30 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
730 PM MDT Thu Jul 22 2021

UTZ105-108-110-111-230200-
Salt Lake Valley UT-Wasatch Back UT-Wasatch Mountains I-80 North UT-
Wasatch Mountains South of I-80 UT-
730 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASATCH...
SOUTHEASTERN SALT LAKE...SOUTHWESTERN SUMMIT AND NORTHERN UTAH
COUNTIES UNTIL 800 PM MDT...

At 729 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Cottonwood Heights, or near Sandy...moving
east at 15 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
South Salt Lake City, Sandy, Park City, Draper, Cottonwood Heights,
Holladay, Summit Park, Little Cottonwood Canyon, Mount Olympus,
South Snyderville Basin, Little Cottonwood Creek Valley, Granite,
Mill Creek Canyon, East Millcreek, Cottonwood West, Big Cottonwood
Canyon, Canyon Rim, Millcreek, Wasatch Mountain State Park and Alta.

This includes Interstate 80 in Utah between mile markers 126 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4053 11187 4073 11184 4071 11149 4046 11154
TIME...MOT...LOC 0129Z 277DEG 11KT 4063 11176

ND
Special weather statement, Jul 22, 7:44 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
744 PM MDT Thu Jul 22 2021

UTZ104-105-110-230230-
Salt Lake Valley UT-Northern Wasatch Front UT-Wasatch Mountains I-
80 North UT-
744 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SALT LAKE...
SOUTHEASTERN DAVIS...SOUTH CENTRAL MORGAN AND WESTERN SUMMIT COUNTIES
UNTIL 830 PM MDT...

At 744 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Salt Lake City...moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Salt Lake City, Bountiful, North Salt Lake, Woods Cross, Summit Park,
Emigration Canyon, Salt Lake City International Airport, University
Of Utah and Sugarhouse.

This includes the following highways...
 Interstate 15 between mile markers 306 and 316.
 Interstate 80 in Utah between mile markers 117 and 119, and between
mile markers 131 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4074 11196 4088 11193 4087 11161 4072 11164
TIME...MOT...LOC 0144Z 226DEG 11KT 4080 11186

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:01 PM MDTSpecial Weather StatementSLCTooele44 min
Jul 22, 6:47 PM MDTSpecial Weather StatementSLCUtah43 min
Jul 22, 6:53 PM MDTAreal Flood AdvisorySLCSalt Lake112 min
Jul 22, 7:03 PM MDTSpecial Weather StatementSLCDavis42 min
Jul 22, 7:07 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah23 min
Jul 22, 7:21 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake, Summit24 min
Jul 22, 7:23 PM MDTFlash Flood Warning Considerable damage threatSLCUtah82 min
Jul 22, 7:30 PM MDTSpecial Weather StatementSLCSalt Lake30 min
Jul 22, 7:37 PM MDTAreal Flood AdvisorySLCUtah105 min
Jul 22, 7:52 PM MDTAreal Flood AdvisorySLCSalt Lake86 min
Jul 22, 8:01 PM MDTSpecial Weather StatementSLCMorgan29 min
Jul 22, 8:11 PM MDTSpecial Weather StatementSLCDavis49 min
Jul 22, 8:29 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele31 min
Jul 22, 8:56 PM MDTSpecial Weather StatementSLCMorgan, Salt Lake, Weber49 min
Jul 23, 3:20 AM MDTFlash Flood WatchSLCBeaver, Garfield, Iron, Kane, Piute, Washington and 1 more21 hr
Jul 23, 2:34 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Jul 23, 3:14 PM MDTSpecial Weather StatementSLCIron46 min
Jul 23, 3:27 PM MDTSpecial Weather StatementSLCBox Elder33 min
Jul 23, 4:04 PM MDTSpecial Weather StatementSLCCache26 min
Jul 23, 4:35 PM MDTSpecial Weather StatementSLCCache25 min
Jul 23, 5:03 PM MDTSpecial Weather StatementSLCCache27 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.